Alert archive / New York / Wind Chill Advisories in 2021

Wind Chill Advisory 1, NWS Burlington, VT

January 23, 20214 counties in New York; 4 counties in Vermont

NWS Burlington, VT issued this wind chill advisory at Jan 23, 2021, 3:14 AM EST for 4 counties in New York; 4 counties in Vermont. It took effect at Jan 23, 2021, 11:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 3:14 AM EST (08:14 UTC)
In effect from
Jan 23, 2021, 11:00 PM EST
Expired
Jan 24, 2021, 9:51 AM EST
In force
11 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Caledonia County, VT, Essex County, VT, Lamoille County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 7 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS41 KBTV 230814
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
314 AM EST Sat Jan 23 2021

NYZ029>031-034-VTZ003-004-232200-
/O.NEW.KBTV.WC.Y.0001.210124T0400Z-210124T1500Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
Dannemora, Lake Placid, Newport, and Island Pond
314 AM EST Sat Jan 23 2021

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...The northern Adirondacks in northern New York, as well
  as Orleans and Essex Counties in Vermont.

* WHEN...From 11 PM this evening to 10 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
3 follow-up statements
970 
WWUS41 KBTV 232002
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
302 PM EST Sat Jan 23 2021

VTZ006-007-241015-
/O.EXA.KBTV.WC.Y.0001.210124T0400Z-210124T1500Z/
Lamoille-Caledonia-
Including the cities of Johnson, Stowe, and St. Johnsbury
302 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Lamoille and Caledonia Counties in Vermont.

* WHEN...From 11 PM this evening to 10 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NYZ029>031-034-VTZ003-004-241015-
/O.CON.KBTV.WC.Y.0001.210124T0400Z-210124T1500Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
Dannemora, Lake Placid, Newport, and Island Pond
302 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 10 AM EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...The northern Adirondacks in northern New York, as well 
  as Orleans and Essex Counties in Vermont.

* WHEN...From 11 PM this evening to 10 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
701 
WWUS41 KBTV 240821
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
321 AM EST Sun Jan 24 2021

NYZ029>031-034-VTZ003-004-006-007-241500-
/O.CON.KBTV.WC.Y.0001.000000T0000Z-210124T1500Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-Lamoille-Caledonia-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
Dannemora, Lake Placid, Newport, Island Pond, Johnson, Stowe, 
and St. Johnsbury
321 AM EST Sun Jan 24 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...The northern Adirondacks in northern New York, as well 
  as Orleans and Essex Counties in Vermont.

* WHEN...Through 10 AM EST today.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
531 
WWUS41 KBTV 241451
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
951 AM EST Sun Jan 24 2021

NYZ029>031-034-VTZ003-004-006-007-241600-
/O.CAN.KBTV.WC.Y.0001.000000T0000Z-210124T1500Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-Lamoille-Caledonia-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
Dannemora, Lake Placid, Newport, Island Pond, Johnson, Stowe, 
and St. Johnsbury
951 AM EST Sun Jan 24 2021

...WIND CHILL ADVISORY IS CANCELLED...

While sub-zero wind chills are expected across the forecast area
for the remainder of the day, dangerous values of less than -20
degrees will be very isolated and generally contained to the 
higher elevations.

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 12:54 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 23, 12:54 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1254 AM EST Sat Jan 23 2021

.SYNOPSIS...
Scattered snow showers and flurries will persist tonight into
Saturday as a modified arctic airmass settles across the region.
Seasonably cold temperatures are expected through Monday before
values moderate from mid-week onward. Outside a few light snow
showers across the higher terrain, mainly uneventful weather is
expected throughout the breadth of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 913 PM EST Friday...Main change made during this midnight
update was to increase PoPs over the eastern Champlain Valley,
where Froude numbers indicating blocked flow that will allow off
and on snow showers to persist through the night. Not looking at
much accumulation in lower elevations...just a few tenths of an
inch.  Previous discussion follows...

Cyclonic west/northwest upslope flow continues along with
moderately strong 925mb to 850mb caa. The combination of caa and
upslope flow will help to squeeze remaining moisture out acrs
the higher trrn with persistent on and off snow showers tonight
into Saturday. Per web cam review looks like some mtn locations
have received 1 to 3 inches this evening, with another couple
inches possible overnight into Saturday. All this is covered
very well in crnt fcst with likely/cat pops and snowfall
accumulations of 2 to 4 inches acrs the highest peaks.
Elsewhere, a dusting to an inch or so is possible. Temps have
been slow to cool under this advection so far, which required
some minor tweaks. Still anticipating lows in the single digits
to lower teens overnight, while a cold and blustery day is
anticipated on Saturday. Some breezy to localized gusty
northwest downslope winds are possible on the east side of the
Green Mountains on Saturday aftn/evening associated with good
mixing below inversion and developing lvll jet.

Previous discussion below:
A modified arctic frontal boundary continues to push across the
southern half of the forecast area as of mid-afternoon, and
will clear well south into the overnight hours. An additional
surface trough passage is expected overnight, which will lead to
a modest reblossoming of snow shower activity across the
northern higher terrain into the morning hours on Saturday with
minor additional accumulations expected. Lows tonight near
seasonal late January norms in the single digits to around 10
above or so.

Coverage of mainly higher elevation snow showers then gradually
wanes through Saturday afternoon as elongated surface ridge axis
edges east from the Great Lakes. High temperatures to remain
seasonably cold under modestly gusty northwest winds - mainly upper
single digits into the teens. Then trending mainly dry by Sunday
night as aforementioned ridge axis nears. With light northwesterly
flow some tea kettling/steaming effects to the east of Lake
Champlain will also be possible under the modified arctic airmass.
Temperatures to bottom out mainly in the +/- single digits with some
variability.

&&

.SHORT TERM /SUNDAY NIGHT/...
As of 1205 AM EST Saturday...Sunday will be a chilly, breezy day
under prolonged northwest flow. Winds will be strongest across
eastern Vermont (sustained at 15-20 mph) where there will be a
stronger pressure gradient. This is due to slow-to-depart low
pressure located to the northeast while a narrow axis of high
pressure approaches from the west. Winds will be gusty as well,
especially across the high terrain and eastern Vermont,
attributed to a northwesterly low-level jet of 45-55 knots
positioned overhead. Drier air will move in aloft associated
with the approaching high pressure, allowing skies to become
mostly clear by Sunday evening. Still, model soundings indicated
a very shallow layer of mid-level moisture trapped beneath a
synoptic inversion mainly across eastern Vermont, thus
indicating lingering cloud cover. In addition, there could be a
few snowflakes, especially across the higher terrain of the
Northeast Kingdom. However, relatively dry surface conditions
may prevent them from reaching the ground, so no accumulation is
expected. With mostly clear skies overnight Sunday into Monday
and lingering arctic air, overnight lows are again expected near
or below zero.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 318 PM EST Friday...A relatively uneventful period of
weather is in store next week. Temperatures will remain near
seasonal in the absence of any strong advection patterns with
highs in the 20s and overnight lows mainly in the single digits.
Overall, dry weather is expected throughout the week. The one
system to keep an eye on is a low pressure system that will
track northeastward through the Ohio River Valley on Monday into
Tuesday. However, this is expected to stay to the south of our
forecast area thanks broad high pressure taking up residence to
the north. Global model guidance is in pretty good agreement on
this, and at this time, there's only a slight chance of snow
across southern Rutland and Windsor counties on Tuesday. The dry
pattern continues thereafter under upper-level ridging.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Through 06Z Sunday...Variable ceilings and visibilities across
the forecast area as terrain-driven localized snow showers
continue. These snow showers are forecast to impact KBTV through
around 12Z with MVFR/IFR ceilings and visibilities before ending
between 12Z and 15Z. Also being impacted by the snow showers is
KSLK, although showers for KSLK are not forecast to be as
persistent through the night and should come to an end around
10Z. Elsewhere, will see primarily MVFR/low VFR ceilings with
occasional visibility reductions from passing snow showers, but
persistent snow is not expected at KRUT, KMSS, KPBG, or KMPV.

Despite residual snow showers coming to an end later this
morning, will see some MVFR ceilings develop/continue through
the afternoon today as low-level moisture is trapped near the
surface. A trend towards widespread VFR ceilings can be
expected after 00Z.

Winds will be northwesterly/westerly at 4-7 knots, increasing to
7-12 knots with gusts 15 to 25 knots after 15Z.

Outlook...

Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: Mainly VFR, with local MVFR possible. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...Duell/JMG
SHORT TERM...Hammond
LONG TERM...Hammond
AVIATION...Duell
Hazardous weather outlook, Jan 22, 3:45 PM EST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
345 PM EST Fri Jan 22 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-231000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
345 PM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Advisories in New York, 2021Wind Chill Advisories in Vermont, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.